Source:

Nursing2015

May 2003, Volume 33 Number 5 , p 96 - 96 [FREE]

Author

  • DIANE BOSEN RN, APRN,BC, CCRN, MSN

Abstract

How to identify a dangerous cardiac disorder and restore normal sinus rhythm.

 

MARY ANNE HUGHES, 38, arrives at your ED complaining of sudden onset of palpitations. She's alert and oriented and she says her symptoms started about an hour ago as she walked her dog. Although she denies chest pain and shortness of breath, she says her heart feels like it's racing. Her skin is warm and dry, but she appears slightly pale and somewhat anxious.

 

You perform a rapid, focused physical assessment. Ms. Hughes' vital signs are: BP, 130/80; respirations, 20; and SpO2, 96% on room air. Her pulse is 160 and regular, her lungs are clear, and she has no carotid bruits. You attach Ms. Hughes to a cardiac monitor, which shows a narrow-complex tachycardia. You quickly administer oxygen via nasal cannula at 2 liters/minute, establish a peripheral I.V. line, obtain a 12-lead ECG, and call for a chest X-ray and lab work, including serum electrolytes.

 

Ms. Hughes' tachycardia doesn't appear to be compensatory: She has no pain or fever, and no signs or symptoms of infection or electrolyte disturbances that would cause her tachycardia. Her chest X-ray is unremarkable. Most important, she's not experiencing any serious signs or symptoms, such as hypotension, shortness of breath, or chest pain, as a result of her rapid heart rate.

 

Her problem-focused history reveals that Ms. Hughes doesn't have diabetes, coronary artery disease, thyroid disease, or a history of cardiac arrhythmias or substance abuse. Her only medications are oral contraceptives and multivitamins, and she hasn't consumed any caffeine recently.

 

The ECG shows a narrow-complex tachycardia, which is almost always supraventricular in origin and is characterized by a narrow QRS complex on ECG and a rapid ventricular response, typically between 140 and 220 beats/minute. The P wave may be buried in the preceding T wave and not be visible, or if present, may look different than a P wave that originates from the sinus node. The PR interval typically can't be measured because of the rapid rate, but if it's present, it may be normal.

 

Because Ms. Hughes is stable, the physician attempts to convert the tachycardia by performing right carotid sinus massage. Vagal maneuvers also can help determine the type of tachycardia by slowing the heart rate.

 

If vagal maneuvers fail to convert the arrhythmia, adenosine is the drug of choice. In nearly 90% of narrow-complex tachycardias, adenosine restores sinus rhythm by slowing conduction through the atrioventricular (AV) node and interrupting AV nodal reentry pathways. Adenosine effectively terminates supraventricular tachycardia (SVT) caused by reentry involving the AV node or sinus node.

 

Give an initial 6-mg dose by rapid I.V. bolus over 1 to 3 seconds at the port nearest the catheter hub, followed by a rapid 20-ml bolus of preservative-free 0.9% sodium chloride solution. Tell Ms. Hughes that she may feel flushed, or may feel chest pain or tightness while the medication is being administered.

 

If the rhythm doesn't convert in 1 to 2 minutes, give a 12-mg dose of adenosine. A second 12-mg dose may be given 1 to 2 minutes after the first 12-mg dose if the rhythm still fails to convert.

 

Adenosine may cause transient sinus bradycardia, ventricular ectopy, or asystole after the SVT is terminated. The drug is contraindicated in tachycardia induced by poison or drugs and in patients taking dipyridamole, and is less effective in patients taking theophylline.

 

Ms. Hughes' tachycardia is converted after one dose of adenosine, and she's discharged home the same day. She'll have a follow-up appointment with her primary care provider and may have a cardiology consult.

MARY ANNE HUGHES, 38, arrives at your ED complaining of sudden onset of palpitations. She's alert and oriented and she says her symptoms started about an hour ago as she walked her dog. Although she denies chest pain and shortness of breath, she says her heart feels like it's racing. Her skin is warm and dry, but she appears slightly pale and somewhat anxious.

What's the situation?

You perform a rapid, focused physical assessment. Ms. Hughes' vital signs are: BP, 130/80; respirations, 20; and SpO2, 96% on room air. Her pulse is 160 and regular, her lungs are clear, and she has no carotid bruits. You attach Ms. Hughes to a cardiac monitor, which shows a narrow-complex tachycardia. You quickly administer oxygen via nasal cannula at 2 liters/minute, establish a peripheral I.V. line, obtain a 12-lead ECG, and call for a chest X-ray and lab work, including serum electrolytes.

Ms. Hughes' tachycardia doesn't appear to be compensatory: She has no pain or fever, and no signs or symptoms of infection or electrolyte disturbances that would cause her tachycardia. Her chest X-ray is unremarkable. Most important, she's not experiencing any serious signs or symptoms, such as hypotension, shortness of breath, or chest pain, as a result of her rapid heart rate.

Her problem-focused history reveals that Ms. Hughes doesn't have diabetes, coronary artery disease, thyroid disease, or a history of cardiac arrhythmias or substance abuse. Her only medications are oral contraceptives and multivitamins, and she hasn't consumed any caffeine recently.

What's your assessment?

The ECG shows a narrow-complex tachycardia, which is almost always supraventricular in origin and is characterized by a narrow QRS complex on ECG and a rapid ventricular response, typically between 140 and 220 beats/minute. The P wave may be buried in the preceding T wave and not be visible, or if present, may look different than a P wave that originates from the sinus node. The PR interval typically can't be measured because of the rapid rate, but if it's present, it may be normal.

What must you do immediately?

Because Ms. Hughes is stable, the physician attempts to convert the tachycardia by performing right carotid sinus massage. Vagal maneuvers also can help determine the type of tachycardia by slowing the heart rate.

If vagal maneuvers fail to convert the arrhythmia, adenosine is the drug of choice. In nearly 90% of narrow-complex tachycardias, adenosine restores sinus rhythm by slowing conduction through the atrioventricular (AV) node and interrupting AV nodal reentry pathways. Adenosine effectively terminates supraventricular tachycardia (SVT) caused by reentry involving the AV node or sinus node.

Give an initial 6-mg dose by rapid I.V. bolus over 1 to 3 seconds at the port nearest the catheter hub, followed by a rapid 20-ml bolus of preservative-free 0.9% sodium chloride solution. Tell Ms. Hughes that she may feel flushed, or may feel chest pain or tightness while the medication is being administered.

If the rhythm doesn't convert in 1 to 2 minutes, give a 12-mg dose of adenosine. A second 12-mg dose may be given 1 to 2 minutes after the first 12-mg dose if the rhythm still fails to convert.

Adenosine may cause transient sinus bradycardia, ventricular ectopy, or asystole after the SVT is terminated. The drug is contraindicated in tachycardia induced by poison or drugs and in patients taking dipyridamole, and is less effective in patients taking theophylline.

What should be done later?

Ms. Hughes' tachycardia is converted after one dose of adenosine, and she's discharged home the same day. She'll have a follow-up appointment with her primary care provider and may have a cardiology consult.